Hail, Butler
- When
- August 5, 3:49 PM CST
- Where
- Butler County, 2.82 mi N of Douglass
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.560, -97.010
A cluster of strong to severe storms developed across portions of south central Kansas during the afternoon and evening hours of August 5th, 2017. Hail as large as golfballs and wind gusts to 70 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cluster of strong to severe storms developed across portions of south central Kansas during the afternoon and evening hours of August 5th, 2017. Hail as large as golfballs and wind gusts to 70 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 5, 2:37 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 337 PM CDT Sat Aug 5 2017 .SHORT TERM...(This Evening through Tuesday Night) Issued at 337 PM CDT Sat Aug 5 2017 Tonight: Highlight: Flash flooding potential remains high for all of Southeast KS til early Sun Morning. This afternoon, a nearly stationary front curved sharply from the Western OK Panhandle, to just N of KRSL, to between KICT & KEGT, then across far Northeast OK. A SHARP SW-NE temperature gradient exists along the front. While mid-afternoon temperatures in most of KICT Country range from the lower 80s in Central & most of South-Central KS to the upper 70s along the northeast corridor, Harper, Kingman & Sumner counties have sky-rocketed to near 100. The front will be a major factor in all facets of the forecast tonight as thunderstorms will redevelop along the boundary as it begins to lift NE (obviously as a warm front) as a weak mid-level trof moves E from Southwest KS & Northwest OK. The warm front may reach as far as I-70 late tonight. The airmass SW of the front is destabilizing quickly. As such the redeveloping thunderstorms will spread NE across most of the CWA later tonight. With the mid-level trof scheduled to reach Northeast OK early Sun morning, the front would pivot counter-clockwise and with the western segment pushing SE (obviously as a cold front), thunderstorms would become most concentrated across East & Southeast KS. The destabilizing airmass coupled with the increased directional shear induced by the approaching front spells the potential for severe thunderstorms in most areas, especially this evening. With precipitable waters ~2 inches over Southeast KS, torrential rains are guaranteed across Southeast KS as tonight progresses. WPC has kept a "Moderate Risk" for excessive rainfall across Southeast KS & this definitely makes sense. The inherited Flash Flood Watch has been extended W to Elk & Chautauqua Counties. Watch duration is unchanged. Sun & Sun Night: With the SE-pushing cold front likely vacating Southeast KS Sunday Night thunderstorms will decrease in a NW-SE manner. Highest PoPs remain assigned to Southeast KS but again will decrease, most notably Sun Afternoon. Mon-Tue Night: With a large surface high spreading E/SE from the Northern Plains to the Great Lakes much cooler-than-normal weather will dominate. .LONG TERM...(Wednesday through Saturday) Issued at 337 PM CDT Sat Aug 5 2017 Scattered thunderstorms remain in the forecast for most periods as isentropic ascent, though fairly weak in most cases dominates. Mid to upper support is lacking so most thunderstorms should behave. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 106 PM CDT Sat Aug 5 2017 Main Hazards: Thunderstorm potential and IFR/MVFR potential. Isolated to scattered storms should develop across central/eastern Kansas mid-late afternoon, with coverage of storms likely increasing as they propagate southward into south- central/southeast Kansas tonight. Most terminals except for RSL will have at least a VCTS group this afternoon/evening, while ICT and CNU will have a TEMPO +TSRA group this evening given higher confidence in storm coverage in the south/southeast. As low-level winds back to a north-northeasterly direction behind the surface wave track overnight into Sunday morning, most short term model data suggests stratus will develop across central Kansas. Confidence is high in at least MVFR ceilings, but IFR is certainly plausible at RSL and GBD. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 83 66 81 / 50 20 10 10 Hutchinson 67 81 63 80 / 50 10 10 10 Newton 66 80 63 79 / 50 20 10 10 ElDorado 68 82 64 79 / 60 30 10 10 Winfield-KWLD 70 86 66 83 / 70 30 20 10 Russell 64 81 62 78 / 30 10 10 20 Great Bend 65 81 62 78 / 40 10 10 20 Salina 66 81 63 80 / 50 10 10 10 McPherson 65 81 62 79 / 50 10 10 10 Coffeyville 71 84 67 82 / 90 60 40 20 Chanute 69 82 65 80 / 90 60 20 10 Iola 69 81 64 79 / 90 60 20 10 Parsons-KPPF 70 83 66 81 / 90 60 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ053-070>072-095- 096-099-100. && SHORT TERM...EPS LONG TERM...EPS AVIATION...JMC
Hazardous Weather Outlook National Weather Service Wichita KS 443 PM CDT Sat Aug 5 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 443 PM CDT Sat Aug 5 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms that may produce hail around the size of ping pong balls, winds around 60 mph and torrential rains are likely in most areas. For further details, please refer to Severe Thunderstorm Watch number 440, which is in effect until 11 PM CDT, and the Flash Flood Watch, which is in effect until 7 AM CDT Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible for primarily Southeast Kansas on Sunday and along the Oklahoma border Sunday Night. Thunderstorms that occur in far Southeast Kansas may produce some small hail and 40 to 50 mph winds. Scattered thunderstorms are possible for most periods from Tuesday through Friday. The thunderstorms should be neither strong nor severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1103 AM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM HEAVY RAIN COTTONWOOD FALLS 38.37N 96.54W
08/05/2017 M2.00 INCH CHASE KS CO-OP OBSERVER
SINCE 4 THIS MORNING
&&
VJPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1208 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 2 N YATES CENTER 37.90N 95.74W
08/05/2017 M4.30 INCH WOODSON KS PUBLIC
PUBLIC PICTURE SENT VIA TWITTER OF RAIN GAUGE WITH 4.3
INCHES OF RAIN THROUGH NOON.
&&
VJPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
127 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN 4 E CHANUTE 37.67N 95.39W
08/05/2017 M3.65 INCH NEOSHO KS CO-OP OBSERVER
RAINFALL TOTAL FOR THIS EVENT SO FAR.
1230 PM HEAVY RAIN ERIE 37.57N 95.24W
08/05/2017 E4.00 INCH NEOSHO KS PUBLIC
REPORT VIA FACEBOOK OF TOTAL FROM THIS EVENT.
0115 PM HEAVY RAIN HUMBOLDT 37.81N 95.44W
08/05/2017 M5.40 INCH ALLEN KS CO-OP OBSERVER
RAINFALL TOTAL SINCE 7 THIS MORNING
&&
VJPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM FLOOD ERIE 37.57N 95.24W
08/05/2017 NEOSHO KS CO-OP OBSERVER
STREET FLOODING WAS REPORTED IN THE TOWN OF ERIE. THE
OBSERVER MEASURED 4.04 INCHES OF RAINFALL FROM 7 AM
THROUGH NOON TODAY.
&&
JMCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HEAVY RAIN ERIE 37.57N 95.24W
08/05/2017 M4.04 INCH NEOSHO KS CO-OP OBSERVER
&&
JMCSpecial Weather Statement
National Weather Service Wichita KS
411 PM CDT SAT AUG 5 2017
KSZ069-093-052145-
Butler KS-Cowley KS-
411 PM CDT SAT AUG 5 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Northwestern Cowley County in south central Kansas...
* Until 445 PM CDT
* At 409 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Douglass...moving northeast at
40 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Rose Hill, Douglass, Udall, Atlanta and Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3749 9715 3749 9716 3756 9715 3769 9693
3743 9675 3737 9715
TIME...MOT...LOC 2110Z 238DEG 34KT 3749 9710
LAWSONThe Wichita radar (KICT), 40 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
11 thunderstorm wind, 8 hail. Local standard time, as filed.
A trained spotter reported dime to golf ball sized hail shredding leaves from trees.
Several power poles were knocked down from the severe gusts, estimated to be 65 mph.
A trained spotter reported the gust.
Small tree limbs were knocked down from 50 to 60 mph winds.
A tree 25 feet tall and two feet in diameter was snapped about 3 feet from the ground, from estimated 70 mph winds.
Three to four power poles were snapped.
One power pole was knocked down.
Twenty five power poles were snapped.
Numerous tree limbs were knocked down across town.
The winds were estimated one mile west of Silverdale.
The emergency manager estimated the gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710392, 710393, 710395, 710397, 710398, 710401, 710406, 710403, 710404, 710409, 710419, 710420, 710422, 710424, 710431, 710434, 710437, 710443, 710448.